Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 11, 2013

Daily Care, Hyperglycemia and DKA

advertisement
Question from Mississauga, Ontario, Canada:

My child with type 1 takes exactly the same amount of rapid acting insulin (2 units of NovoRapid) before breakfast, lunch and supper which is 8 a.m., 12 p.m., and 6 p.m. Her blood sugar test before lunch is mostly good (6 to 8 mmol/dl [108 to 144 mg/dl]), before bedtime check (9 p.m.) is also good, but her before supper test (6 p.m.) is always high (about 12 mmol/L [216 mg/dl]). We suspected that the before lunch insulin was not enough, so we tried to increase it, but it didn’t help. Then, by chance, what we found actually was that her blood sugar was dropping to about 4 mmol/L [72 mg/dl] at 3 p.m. and then quickly rising to about 12 mmol/L [216 mg/dl] by 6, so it looks like to be a bounce after being low. But, I don’t understand why this low then high doesn’t happen after breakfast and after supper. The amount of insulin and carbohydrates from food are almost exactly the same; the only thing different after lunch is that my child sleeps from 1 p.m. to 3 p.m. every day. Will this impact blood sugar level?

In addition to NovoRapid before all meals, my daughter gets 1.5 units of Lantus in the morning. I considered splitting her Lantus dose but I was concerned about the higher blood sugars my daughter experiences at 9 p.m. (5 to 8 mmol/L [90 to 144 mg/dl]) and at 1 a.m. (around 15 mmol/L [270 mg/dl], but sometimes as high as 20 mmol/L [360 mg/dl]) followed by a drop to around 5 mmol/L [90 mg/dl] when she wakes at 7 a.m. On occasion, she is between 3 and 4 mmol/L [55 and 72 mg/dl] so we give her juice or milk right away. Are the roller coaster blood sugars because she is only 16 months old? She was just diagnosed three months ago.

Answer:

This type of difficult to control blood sugar pattern is typical for infants and toddlers and usually gets better with an insulin pump where doses can be better titrated for such patterns. Please re-consult with your diabetes team. It could also be a somewhat prolonged effect of the morning Lantus so that giving the Lantus at bedtime may be tried to change the peaks and valleys. As long as you are doing such changes with the guidance of your diabetes team and with plenty of blood sugar checks, you won’t get into trouble since knowing the blood sugars should help you better decide what changes to consider. Since the morning Lantus is such a small dose, there is not a lot of maneuvering possible. Another option to consider is changing to Levemir instead of Lantus and seeing if that is better or worse based on blood sugar patterns, response.

SB